Acetaminophen to Babies
Posted at: 11/14/2012 5:15 PM
| Updated at: 11/14/2012 5:40 PM
Most of us have medicine containing acetaminophen in our homes. Now, there is a new study that giving this medicine to young children may produce unwanted side effects. ABC's Dr. Timothy Johnson explains in this Medical Minute.
Acetaminophen is one of the most common over-the-counter drugs used to treat pain and fever. Tylenol is the best-known of many brands.
A new study in the "Journal of Allergy and Clinical Immunology" finds that giving acetaminophen to babies may heighten their risk of asthma symptoms.
In the study of 422 Danish children, researchers found that the more acetaminophen they were given as infants, the more likely they were to develop symptoms associated with asthma like wheezing, breathlessness, or coughing in early childhood.
The study does not prove that acetaminophen causes the symptoms, however the findings suggest the need for more research into how acetaminophen might promote asthma in children.